Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 324, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2005, 11:10 PM CDT for Hanson County, Hutchinson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2005, 11:10 PM CDT (04:10 UTC)
- Expired
- Aug 17, 2005, 11:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Hanson County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:14 PM CDT | HAIL 0.75 | 8 Sw Emery, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1406 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 180410 SVRFSD SDC061-067-180445- /O.NEW.KFSD.SV.W.0324.050818T0410Z-050818T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1145 PM CDT * AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF CLAYTON...OR ABOUT 21 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAYTON AROUND 1125 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4356 9786 4341 9785 4341 9761 4358 9763 $$ CPJ
2 follow-up statements
000
WWUS53 KFSD 180423
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 PM CDT WED AUG 17 2005
SDC061-067-180445-
/O.CON.KFSD.SV.W.0324.000000T0000Z-050818T0445Z/
HANSON SD-HUTCHINSON SD-
1121 PM CDT WED AUG 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
NORTHERN HUTCHINSON AND SOUTHERN HANSON COUNTIES...
AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES NORTH OF CLAYTON TO 4 MILES SOUTHEAST OF CLAYTON...MOVING
NORTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL SOUTHERN HANSON COUNTY THROUGH 1145 PM CDT
RURAL NORTHERN HUTCHINSON COUNTY THROUGH 1145 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
PENNY SIZE HAIL WAS REPORTED 8 MILES SOUTHWEST OF EMERY AT 1114 PM
CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
LAT...LON 4358 9775 4338 9769 4339 9752 4350 9761
4358 9762
$$
CJ000
WWUS53 KFSD 180442
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 PM CDT WED AUG 17 2005
SDC061-067-180452-
/O.EXP.KFSD.SV.W.0324.000000T0000Z-050818T0445Z/
HANSON SD-HUTCHINSON SD-
1142 PM CDT WED AUG 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERNB HUTCHINSON AND
SOUTHERN HANSON COUNTIES EXPIRES AT 1145 PM CDT...
THE STORMS WERE WEAKENING AND EXITING THE COUNTIES.
LAT...LON 4358 9775 4338 9769 4339 9752 4350 9761
4358 9762
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:50 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 8:50 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT WED AUG 17 2005 .DISCUSSION... S/W MOVG THRU CNTRL SD WITH CONVECTION BEGINNING TO ENTER WRN CWA. A FEW STORMS CUD STILL BE SVR WRN CWA THIS EVE...BUT AS STORMS MOVE EWD...AIRMASS LESS FAVORABLE AS SHEAR NOT AS IMPRESSIVE AND RAIN COOLED AIR SO SVR THREAT SHUD DECREASE. WITH DECENT S/W WUD STILL EXPECT SCT TRW TO MOVE ACRS CWA OVERNIGHT. SOME LOCALLY HVY RAINS PSBL WITH THE STORMS BUT STORMS SHUD MOVE A LTL QUICKER EWD WITH 30KT MID LEVEL WNDS ACRS ERN CWA AFT 06Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 17, 10:37 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1037 AM CDT WED AUG 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1037 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAKENING THUNDERSTORM COMPLEX WILL BE MOVING THROUGH SOUTHEAST SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL NOT BE SEVERE AS THEY WILL BE WEAKENING AS THEY MOVE NORTHEAST. AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER SOUTHWEST WYOMING IS FORECAST TO MOVE OVER THE AREA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORM DEVELOPMENT SHOULD MAINLY BE FOCUSED IN THE SOUTH CENTRAL PORTION OF SOUTH DAKOTA THIS AFTERNOON ALONG A WEAK SURFACE BOUNDARY. SCATTERED THUNDERSTORMS WILL SPREAD TOWARD THE JAMES RIVER VALLEY THIS EVENING AND INTERSTATE 29 AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS...BUT A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS. THE THREAT OF SEVERE WEATHER WILL DIMINISH GREATLY ALONG AND EAST OF INTERSTATE 29. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EARLY THURSDAY MORNING OVER PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT NORTH OF INTERSTATE 90 AND WEST OF THE JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ON FRIDAY AFTERNOON SOUTHEAST OF A LINE FROM WINDOM TO VERMILLION. THESE STORMS WILL MOVE ACROSS NORTHWEST IOWA LATE FRIDAY AFTERNOON AND FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF THE JAMES RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
In the hours before
Special weather statement, Aug 17, 10:00 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 PM CDT WED AUG 17 2005 SDZ038-039-050-052>055-057>061-063>065-068-180315- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MCCOOK-MINER-SANBORN- 1000 PM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 728 HAS EXPIRED... SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA OVERNIGHT. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. JH
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:19 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 41 min |
| Aug 18, 6:48 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.